Advertisement
Advertisement

Research Alert: Study Casts Doubt on "Shock and Kill" Cure Strategy

Efavirenz Helps Get Rid of Kaposi's Sarcoma

February 14, 2002


This article is part of The Body PRO's archive. Because it contains information that may no longer be accurate, this article should only be considered a historical document.

Kaposi's sarcoma (KS) is a cancer that was common during the 1980s in HIV-positive people. KS is likely caused by a sexually transmitted virus called HHV-8 (human herpes virus-8). This virus triggers the formation of lesions when the immune system is weakened by age or HIV infection. Although many anti-KS treatments are available, they do not cure this cancer because the underlying problem is one of weakened immunity.

When protease inhibitors (PIs) became available in the mid-1990s, there were many reports of KS skin lesions fading in people with HIV/AIDS (PHAs). More significantly, PI-based anti-HIV therapy helped PHAs recover from extensive KS lesions located inside the body in places such as the intestines, liver and lungs. Now, doctors in Genoa, Italy, have reported that a cocktail based on the non-nuke efavirenz (Sustiva, Stocrin) has helped a PHA recover from AIDS-related KS.


Details

A 37-year-old man sought medical attention when KS lesions began to appear on his body over the course of six months. Technicians performed CAT scans of his abdomen, which revealed that KS lesions were also inside his body in the following places:
  • lymph nodes
  • lungs
  • spleen

Blood tests found the following:

  • CD4+ cell count: 30 cells
  • viral load: 300,000 copies
  • the presence of anti-HHV-8 antibodies

Advertisement
Although he was not taking anti-HIV drugs at the time, resistance testing revealed that his virus was resistant to indinavir (Crixivan) and nelfinavir (Viracept), so doctors prescribed the following combination of drugs:

  • efavirenz
  • AZT (Retrovir)
  • 3TC (lamivudine, Epivir)

To prevent common AIDS-related bacterial infections he also received the following antibiotics:

  • Bactrim/Septra
  • azithromycin (Zithromax)

Within two months of starting therapy, the man's CD4+ count rose to 305 cells. Five months after he began therapy, his viral load was below the 500 copy mark. A year after he sought medical attention, CAT-scans of his body revealed that his KS lesions had disappeared. As well, anti-HHV-8 antibodies could no longer be detected, suggesting that this virus had been contained.


Can Nukes Affect KS?

Recent work in a lab in London, England, using HHV-8, suggests that some nukes, such as AZT and d4T (stavudine, Zerit), may have anti-HHV-8 activity. In theory, the most that these drugs might be able to do in people is to temporarily impair the growth of new KS lesions but they would have no effect on pre-existing lesions. In the time before protease inhibitors, nukes by themselves did not have any significant impact on KS lesions in PHAs.

What likely happened in the case of the man reported by the Italian doctors is that potent suppression of HIV levels by all three drugs allowed his immune system to repair itself to the point where it was able to control and eventually destroy KS lesions.

The results reported by the Italian doctors are encouraging. Hopefully other researchers will confirm these promising findings and perhaps test the effect of another drug in the same class as efavirenz -- nevirapine (Viramune) and delavirdine (Rescriptor) in PHAs with KS.


References

  1. Murdaca G., Campelli A., Setti M., et al. Complete remission of AIDS/Kaposi's sarcoma after treatment with a combination of two nucleoside reverse transcriptase inhibitors and one non-nucleoside reverse transcriptase inhibitor. AIDS 2002; 16(2):304-305.
  2. Human herpesvirus 8 open reading frame 21 is a thymidine and thymidylate kinase of narrow substrate specificity that efficiently phosphorylates zidovudine but not ganciclovir. Journal of Virology 2000; 74(2):684-692.
  3. Lock M. J., Thorley N., Teo J. and Emery V. C. Azidodeoxythymidine and didehydrodeoxythymidine as inhibitors and substrates of the human herpes virus 8 thymidine kinase. Journal of Antimicrobial Chemotherapy 2002; 49:359-366.
  4. de Wit R., Reiss P., Bakker P. J., et al. Lack of activity of zidovudine in AIDS-associated Kaposi's sarcoma. AIDS 1989; 3(12):847-850. [Medline]



This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 

Advertisement